Over-the-Counter Medication Guide
Don't give your child the wrong dose of a common medicine -- or the wrong remedy altogether. Our guide will help you treat his next fever or cold safely.
Syrup of Ipecac Induces vomiting if a child swallows poison. Use only if instructed by the poison-control center or your physician.
- Thermometer Digital varieties are easier to read, though mercury ones are slightly more accurate. Use a rectal thermometer for children under 2.
- First-aid kit Make sure it includes plenty of Band-Aids and bandages.
- Antiseptic Use on open wounds, such as skinned knees, scratches, and minor cuts.
- Antibiotic ointment Use on minor wounds to protect against bacteria.
- Electrolyte solution Helps prevent dehydration from diarrhea and vomiting. Buy solutions made specifically for children, such as Pedialyte or Kao Lectrolyte.
- Pain reliever/fever reducer Acetaminophen and ibuprofen are equally effective for lowering fever and controlling pain.
- Hydrocortisone cream Use on minor rashes or insect bites to relieve itching. Don't use for diaper rash or chicken pox.
- Antihistamine If your child ever has a severe allergic reaction, emergency services may recommend that you administer this.
- Before opening a new medication, always check for signs of tampering, such as package tears or imperfections.
- Never cut an adult dose in half or increase the recommended dosage, even if your child seems sicker than the last time he had the ailment. Guessing the right strength is very dangerous.
- Avoid making conversions. If the label calls for two teaspoons and you have a dosing cup labeled only with ounces, don't use it -- stick with the measuring device that's described.
- Consult a doctor or a pharmacist before giving children two or more OTC medications at a time, and make sure your doctor knows all the medications your child is taking.
- Be sure you're not giving your child two medications with the same ingredient, such as Tylenol and a cold medicine containing acetaminophen. Your child could be getting an overdose.